Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 16, 2017, 10:04 PM CDT for Red Willow County, Nebraska; Decatur County, Rawlins County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 10:04 PM CDT (03:04 UTC)
- Expired
- May 17, 2017, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Rawlins County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
860
WGUS53 KGLD 170304
FFWGLD
KSC039-153-NEC145-170600-
/O.NEW.KGLD.FF.W.0010.170517T0304Z-170517T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1004 PM CDT TUE MAY 16 2017
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northeastern Rawlins County in northwestern Kansas...
Northwestern Decatur County in northwestern Kansas...
Southwestern Red Willow County in southwestern Nebraska...
* Until 100 AM CDT
* At 1001 PM CDT, local law enforcement officials reported
thunderstorms producing heavy rain across the warned area with
water flowing across numerous county roads in northeastern Rawlins
county Kansas. It is difficult to determine water depth at night.
Expect minor flooding near creeks and rivers and across low lying
areas.
* Some locations that will experience flooding include...
Herndon, Ludell, Cedar Bluffs and Traer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3997 10046 3973 10095 3987 10105 4000 10079
4000 10076 4002 10076 4012 10056
$$
DLF1 follow-up statement
984
WGUS73 KGLD 170451
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1151 PM CDT TUE MAY 16 2017
KSC039-153-NEC145-170501-
/O.CAN.KGLD.FF.W.0010.000000T0000Z-170517T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rawlins KS-Decatur KS-Red Willow NE-
1151 PM CDT TUE MAY 16 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN RAWLINS...NORTHWESTERN
DECATUR AND SOUTHWESTERN RED WILLOW COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3997 10046 3973 10095 3987 10105 4000 10079
4000 10076 4002 10076 4012 10056
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 16, 9:52 PM CDT, 12 minutes earlier.
Area forecast discussion, May 16, 9:52 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 852 PM MDT Tue May 16 2017 .UPDATE... Issued at 852 PM MDT Tue May 16 2017 Update issued to cancel Gove county from Severe Thunderstorm Watch 224. Severe Thunderstorm Watch 225 for Yuma...Cheyenne...Decatur... Rawlins...Dundy...Hitchcock and Red Willow counties until 05z. Severe Thunderstorm Watch 224 for Graham and Norton counties until 05z Wed remains in effect. && .SHORT TERM...(This evening through Wednesday) Issued at 255 PM MDT Tue May 16 2017 An upper level low pressure area was located over southern Arizona early this afternoon with a weather disturbance ahead of it initiating some thunderstorms across the far west and east-southeast parts of the forecast area. For the rest of the afternoon and evening am expecting an increase coverage and intensity as upper level jet moves over the area. From midnight through early Wednesday morning dry air aloft should prevent precipitation from developing across all but far eastern Colorado. Around and shortly before sunrise wraparound moisture/precipitation increases behind the departing wound up low pressure center. Northwest winds will increase into the 20 to 30 mph range from much of the area by sunrise as well. Low temperatures are forecast to be in the mid 40s west to mid 50s east. For Wednesday main weather story will be the wind. Northwest winds of 20 to 30 mph with gusts to 40 mph are expected. Wraparound showers and extensive cloud cover expected in the morning for some with a decrease in coverage in the afternoon. Afternoon temperatures look to reach the mid 60s across the north to the mid 70s across the south. .LONG TERM...(Wednesday night through Tuesday) Issued at 155 PM MDT Tue May 16 2017 The first of two upper lows continues northeast of the region Wednesday night reaching the Great Lakes. Dry conditions return to much of the area with upper ridging building in behind the low. However, the dry period is short lived with another round of precipitation moving in from the west. Late Wednesday into Thursday, a second and stronger upper low tracks from the northern desert southwest towards the High Plains, reintroducing showers and thunderstorms to the forecast. Precipitation chances enter from the west late Wednesday and persist across the area through Friday night. Potential for severe weather appears to remain south and east of the region. The system advances to the northeast on Saturday and surface high pressure settles in, yielding dry weather for the majority of the weekend under west/northwest flow aloft. The next opportunity for showers and thunderstorms will be early next week when another upper shortwave swings through the High Plains. The cooling trend continues at the end of the work week as cooler air filters into the region and drops temperatures into the upper 40s to upper 50s for Friday. Highs rebound over the weekend, reaching the mid 60s to mid 70s by Monday. Low temperatures will mainly be in the 40s Wednesday night. However, Thursday and Friday nights show lows in the 30s. This may be enough to produce a brief rain snow mix in parts of eastern Colorado both nights. Low temperatures recover into the 40s this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 516 PM MDT Tue May 16 2017 For KGLD...thru 05z tonight...mainly VFR conditions with some thunderstorms possible. After 05z Wednesday...MVFR/IFR mix as low clouds and showers set into the area. Looking for ceilings BKN007-015 and 4sm in showers during this time. Winds thru 05z ESE becoming S 10-20kts. After 05z Wednesday...becoming NNW and increasing to 20-30kts with some gusts near 40kts after 16z. For KMCK...thru 08z tonight...mainly VFR conditions with some thunderstorms possible. After 08z Wednesday...MVFR/IFR mix as low clouds and showers set into the area. Looking for ceilings BKN007-015 and 5sm in showers/fog during this time. Winds thru 11z ENE 10-20kts. After 11z Wednesday...becoming NNW and increasing to 15-30kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...99 LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, May 16, 3:50 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 250 PM MDT Tue May 16 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 250 PM MDT Tue May 16 2017 /350 PM CDT Tue May 16 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible through this evening. The primary threats will be hail to the size of golfballs, damaging winds and locally heavy rainfall. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Low temperatures are expected to fall into the low to mid 30s generally along and west of the Colorado Kansas border early Saturday morning. Frost and freeze conditions are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
In the hours before
Local storm report, May 16, 9:30 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 6 WNW ATWOOD 39.84N 101.14W
05/16/2017 M1.50 INCH RAWLINS KS TRAINED SPOTTER
&&
TLYNCHLocal storm report, May 16, 9:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM NON-TSTM WND GST 2 NW WRAY 40.10N 102.25W
05/16/2017 M56 MPH YUMA CO AWOS
&&
JNLocal storm report, May 16, 9:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 2 ENE LUDELL 39.86N 100.93W
05/16/2017 RAWLINS KS COUNTY OFFICIAL
WATER FLOWING ACROSS SEVERAL COUNTY ROADS BETWEEN LUDELL
AND HERNDON.
&&
TLYNCHLocal storm report, May 16, 9:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM NON-TSTM WND GST 3 S BURLINGTON 39.26N 102.27W
05/16/2017 M54 MPH KIT CARSON CO ASOS
&&
JNSpecial weather statement, May 16, 9:51 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Goodland KS 851 PM MDT TUE MAY 16 2017 COZ090-091-170415- Kit Carson County CO-Yuma County CO- 851 PM MDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 1015 PM MDT... At 850 PM MDT, numerous weather observations and local residents are reporting persistent 30 to 50 mph winds with some higher gusts. The winds are associated with a large area of outflow from showers and thunderstorms occurring across eastern Colorado. Expect gusty winds to continue across the area through around 10 pm MDT. Locations impacted include... Burlington, Yuma, Wray, Stratton, Bonny Reservoir, Eckley and Bethune. This includes the following highways... Interstate 70 in Colorado between mile markers 412 and 447. Highway 385 between mile markers 178 and 267. A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern Colorado. LAT...LON 3917 10209 3916 10275 4041 10276 4041 10208 TIME...MOT...LOC 0250Z 185DEG 27KT 3978 10241 DLF
Local storm report, May 16, 10:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
904 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM NON-TSTM WND GST 3 ENE BONNY RESERVOIR 39.63N 102.11W
05/16/2017 E60.00 MPH YUMA CO PUBLIC
SEVERAL 1 TO 2 INCH DIAMETER TREE BRANCHES BROKEN OFF
TREES.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:14 PM CDT | Special Weather Statement | GLD | Dundy, Hitchcock, Red Willow | 91 min |
| May 16, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 40 min |
| May 16, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 28 min |
| May 16, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 48 min |
| May 16, 8:01 PM CDT | Special Weather Statement | GLD | Cheyenne | 44 min |
| May 16, 8:27 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 33 min |
| May 16, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 28 min |
| May 16, 9:00 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 45 min |
| May 16, 9:37 PM CDT | Areal Flood Warning | GLD | Rawlins | 3 hr |
| May 16, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 36 min |
| May 17, 6:14 AM CDT | Special Weather Statement | GLD | Graham | 46 min |
Nearby
Flash Flood Warnings in Kansas, 2017Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.